Alert archive / New Mexico / Flood Watches in 2021

Flood Watch 1, NWS Albuquerque, NM

August 16, 202110 counties in New Mexico

NWS Albuquerque, NM issued this flood watch at Aug 16, 2021, 10:26 AM MDT for 10 counties in New Mexico. It took effect at Aug 16, 2021, 1:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 10:26 AM MDT (16:26 UTC)
In effect from
Aug 16, 2021, 1:00 PM MDT
Expired
Aug 16, 2021, 10:43 AM MDT
In force
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Bernalillo County, NM, Catron County, NM, Chaves County, NM, Cibola County, NM, Lincoln County, NM, McKinley County, NM, Sandoval County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 66 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WGUS65 KABQ 161626
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
1026 AM MDT Mon Aug 16 2021

.A disturbance aloft over southern Colorado will slowly track 
southward and over New Mexico through early tonight.  This feature 
combined with a seasonably moist and unstable air mass will promote 
widespread thunderstorms over the area capable of brief, intense 
downpours, especially the western and southern halves of the 
state.   The storm will generally to move toward the south or 
southwest at less than 15 mph.

NMZ206>209-220-224>226-239>241-170030-
/O.NEW.KABQ.FA.A.0001.210816T1900Z-210817T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Mountains-West Central Highlands-Southwest Mountains-
San Francisco River Valley-Lower Rio Grande Valley-South Central
Highlands-Upper Tularosa Valley-South Central Mountains-Eastern
Lincoln County-Southwest Chaves County-San Agustin Plains and
Adjacent Lowlands-
1026 AM MDT Mon Aug 16 2021

...FLOOD WATCH IN EFFECT UNTIL 10 PM MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a

* Flood Watch for portions of central, southeast, and west central 
  New Mexico, including the following areas, in central New Mexico, 
  Eastern Lincoln County, Lower Rio Grande Valley, San Agustin 
  Plains and Adjacent Lowlands, South Central Highlands, South 
  Central Mountains and Upper Tularosa Valley. In southeast New 
  Mexico, Southwest Chaves County. In west central New Mexico, San 
  Francisco River Valley, Southwest Mountains, West Central 
  Highlands and West Central Mountains.

* Until 10 PM MDT this evening.

* The potential for heavy rainfall could lead to flash flooding, 
  especially this afternoon and evening.  Rainfall rates of one inch 
  in 45 minutes or less can be expected with the most intense storms.
  Burn scars, urban and poor drainage areas will be especially 
  susceptible to flash flooding.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

41
1 follow-up statement
563 
WGUS65 KABQ 161643
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
1043 AM MDT Mon Aug 16 2021

NMZ206>209-220-224>226-239>241-170045-
/O.CAN.KABQ.FA.A.0001.210816T1900Z-210817T0400Z/
/O.NEW.KABQ.FF.A.0021.210816T1900Z-210817T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Mountains-West Central Highlands-Southwest Mountains-
San Francisco River Valley-Lower Rio Grande Valley-South Central
Highlands-Upper Tularosa Valley-South Central Mountains-Eastern
Lincoln County-Southwest Chaves County-San Agustin Plains and
Adjacent Lowlands-
1043 AM MDT Mon Aug 16 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM MDT THIS EVENING...


The Flood Watch for portions of central, southeast, and west central 
New Mexico has been converted to a Flash Flood Watch.

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central, southeast, and west 
  central New Mexico, including the following areas, in central New 
  Mexico, Eastern Lincoln County, Lower Rio Grande Valley, San 
  Agustin Plains and Adjacent Lowlands, South Central Highlands, 
  South Central Mountains and Upper Tularosa Valley. In southeast 
  New Mexico, Southwest Chaves County. In west central New Mexico, 
  San Francisco River Valley, Southwest Mountains, West Central 
  Highlands and West Central Mountains.

* Until 10 PM MDT this evening.

* The potential for heavy rainfall could lead to flash flooding, 
  especially this afternoon and evening. Rainfall rates of one 
  inches in 45 minutes or less can be expected with the most intense 
  storms. Burn scars, urban and poor drainage areas will be 
  especially susceptible to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flood watch went out at Aug 16, 5:46 AM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 16, 5:46 AM MDT, 4 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
546 AM MDT Mon Aug 16 2021

.AVIATION...
12Z TAF CYCLE
Mostly VFR conditions prevail with isolated light rain showers this
morning, but VLIFR conditions in fog have developed at KROW and will
improve back to VFR between 15-17Z. An active day is expected with
scattered to numerous thunderstorms and potential for impacts at all
area TAF sites. MVFR conditions are likely with storms, although
short-lived IFR conditions are possible. The highest probabilities
for thunderstorm impacts will be at KGUP and KSAF, followed by KFMN
and KABQ/KAEG in terms of confidence rankings. Patches of MVFR or IFR
conditions in a mix of low stratus and fog are possible early
Tuesday morning given some partial clearing overnight.

11

&&

.PREV DISCUSSION...256 AM MDT Mon Aug 16 2021...
.SYNOPSIS...
Another active day is in store with scattered to numerous
thunderstorms for all areas today. Drier air is forecast to result in
a down day for thunderstorms for the northern half of the state
Tuesday with scattered thunderstorms south. A storm system over
Nevada and Utah will result in an increase in thunderstorm chances
for western and central NM Wednesday and Thursday. Drier and slightly
cooler weather remains on track Friday.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH TUESDAY)...
At 00Z, the upper high was located over central CA at near 598dam at
500mb. A shortwave trough, currently over west central CO, is moving
south around the upper high circulation and will bring added
forcing, and combine with above normal PWATs, for a more robust
round of storms across our area today. Coverage will be improved
compared to yesterday, with some strong to potentially severe storms
possible. The main threat, however, will be localized flash flooding
due to locally heavy rainfall amounts between 1-2". Storm motion
will generally be toward the south. Daytime temperatures will be
cooler than yesterday's due to the added cloud cover and rain-
cooling, and will generally be 5-10 degrees below normal.

The shortwave trough will stall over southern portions of the state
Tuesday as weak ridging follows across southern CO and northern NM.
An above normal PWAT atmosphere will persist Tuesday and locally
heavy rainfall will continue to be a threat given slower storm
motion and sufficient instability generated from daytime heating.

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
A quiet Tuesday night is forecast to give way to a rather active
weather day Wednesday. Southwest flow aloft out ahead of a closed
low over the Great Basin will combine with sufficient low level
moisture to generate an area/line of thunderstorms over western and
central NM Wednesday afternoon and evening. Isolated showers continue
over the northwest half or so of the state Wednesday night with
northwest NM the favored area for showers and thunderstorms Thursday.
Breezy southwest winds will be the main result east of the central
mountain chain Thursday. Weather prediction models agree that dry
westerly flow aloft remains on tap for Friday and Saturday with
moisture and afternoon thunderstorms possibly returning to locations south
of I-40 Sunday.

11/33

&&

.FIRE WEATHER...
No fire weather concerns for at least the next seven days. An active
Monsoon thunderstorm pattern will persist through at least
Wednesday, with today and Wednesday bringing the best chances for
wetting storms. A trough will progress eastward across the
Intermountain West Thursday into Friday, steering drier air and
moderate westerlies across the region and bringing a notable
downtick in thunderstorm coverage. A ridge will expand west across
the region over the weekend, bringing warmer temperatures and a
gradual increase in moisture with the return of wetting storms.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 16, 2:58 AM MDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
258 AM MDT Mon Aug 16 2021

NMZ201>241-171030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
258 AM MDT Mon Aug 16 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

The threat of locally heavy rainfall and localized flash flooding
continues for much of the forecast area this afternoon and evening.
Isolated strong to perhaps briefly severe storms are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A relatively active monsoon pattern continues Tuesday through
Thursday with the threat for locally heavy rainfall and flash
flooding mainly for western and central NM.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:32 PM MDTSpecial Weather StatementABQBernalillo, Los Alamos, Sandoval28 min
Aug 15, 6:56 PM MDTSpecial Weather StatementABQBernalillo, Santa Fe34 min
Aug 15, 7:22 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe, Torrance, Valencia38 min
Aug 15, 7:34 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe3 hr
Aug 15, 7:44 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval3 hr
Aug 15, 7:48 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Aug 15, 7:57 PM MDTSpecial Weather StatementABQBernalillo, Valencia48 min
Aug 15, 8:53 PM MDTFlash Flood Warning Considerable damage threatABQBernalillo3 hr
Aug 15, 9:21 PM MDTAreal Flood AdvisoryABQCibola3 hr
Aug 16, 10:43 AM MDTFlash Flood WatchABQBernalillo, Catron, Chaves, Cibola, Lincoln, McKinley and 4 more11 hr
Aug 16, 12:34 PM MDTSpecial Weather StatementABQSan Miguel26 min
Aug 16, 1:16 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Aug 16, 1:24 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Aug 16, 1:42 PM MDTSpecial Weather StatementABQMora33 min
Aug 16, 1:46 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 16, 2:08 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Aug 16, 2:12 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance3 hr
Aug 16, 2:50 PM MDTSpecial Weather StatementABQSan Miguel25 min
Aug 16, 2:59 PM MDTAreal Flood AdvisoryABQColfax, Harding, Union3 hr
Aug 16, 3:15 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Aug 16, 3:23 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance3 hr
Aug 16, 3:38 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Aug 16, 3:49 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr
Aug 16, 4:40 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Aug 16, 4:50 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union3 hr
Aug 16, 5:15 PM MDTAreal Flood AdvisoryABQBernalillo3 hr
Aug 16, 5:25 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Socorro, Torrance3 hr

Nearby

Flood Watches in New Mexico, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.